North Dakota, 2021

Hail and Damaging Winds in North Dakota, July 16, 2021

July 16, 2021 · NWS BIS · 3 events in 2 counties and zones

Thunderstorms formed in the early morning over far north central North Dakota along the nose of a low-level jet in an unstable environment with elevated shear. The thunderstorms dropped one-inch diameter hail at Minot in Ward County before moving to the south-southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed in the early morning over far north central North Dakota along the nose of a low-level jet in an unstable environment with elevated shear. The thunderstorms dropped one-inch diameter hail at Minot in Ward County before moving to the south-southeast. As one storm moved through the Sterling area in Burleigh County, strong wind gusts from the storms toppled multiple semi-trailers with estimated wind gusts of 75 mph. The thunderstorm then weakened and dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 5:18 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 16, 5:18 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
618 AM CDT Fri Jul 16 2021

.UPDATE...
Issued at 617 AM CDT Fri Jul 16 2021

A line of thunderstorms has exploded across Renville and eastern
Ward Counties. The strongest storms are likely producing hail
approaching severe criteria. Warm air advection appears to have
lifted parcels to the LFC, which are now experiencing CAPE around
1000 J/kg with effective bulk shear up to 40 kts. It is highly
uncertainty how long this convection will last and where it will
travel, but it seems reasonable that it will continue to impact
parts of north central North Dakota for at least the next few
hours.

Visibility is being reduced in the southern James River Valley,
likely due to condensation on smoke particulates. A patchy fog
mention has been added to the forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Fri Jul 16 2021

A series of weak mid level impulses ahead of a building upper level
ridge are crossing western parts of the region early this morning.
The lower levels are characterized by southerly flow between broad
areas of lower pressure to the west and higher pressure to the east.
The combination of the mid level waves intersecting the low level
jet with modest warm air advection and moisture transport has
sustained a couple clusters of showers and thunderstorms across
western North Dakota during the early morning hours. Guidance has
struggled with this convection, so overall confidence on its
evolution through the morning is low. It stands to reason that this
activity should slowly wane by late morning as the low level jet
weakens. However, moisture transport remains stout and actually
increases over central North Dakota into the afternoon. While the
environment over western North Dakota early this morning contains
MUCAPE around 1000 J/kg and mid level lapse rates as high as 8 C/km,
week deep layer shear should prevent organized convection and severe
weather. Gusty winds and small hail cannot be ruled out this
morning, but neither have yet to be observed.

The upper level ridge is forecast to become more amplified today,
with the underlying thermal ridge centered over eastern Montana. A
surface dryline may evolve in western North Dakota this afternoon,
with dewpoints ranging from the mid 60s in central North Dakota to
mid 30s in eastern Montana. Low level circulations associated with
the dryline and the eastern edge of the thermal ridge, along with
the continued presence moisture transport, may allow some isolated
thunderstorms to develop across western and central North Dakota
late this afternoon through the evening. However, any convection
that does initiate will have to contend with rising heights and
perhaps an elevated layer of CIN. There is a higher probability, but
still relatively low, of thunderstorms over western North Dakota
compared to central. Any storms that develop late this afternoon and
evening should have access to at least 2000 J/kg MLCAPE and mid
level lapse rates around 7.5 to 8.5 C/km, but deep layer shear no
higher than 25 kts should prevent organized severe convection.
Nevertheless, a few stronger storms producing small hail and gusty
winds are certainly possible. Some convection could linger or
develop through tonight as a weaker low level jet intersects another
series of mid level impulses, but confidence on this is quite low.

Very warm temperatures are expected through the short term period,
with highs this afternoon ranging from around 90 in the James River
Valley and Turtle Mountains to near 100 in the far west. It will be
noticeably more humid as well, as dewpoints climb into the lower to
mid 60s across central North Dakota. There is some uncertainty on
the maximum potential of temperatures today due to an expected
increase in smoke aloft advecting from the west. HRRR simulations
show near-surface smoke to not be as much of an issue today, except
for perhaps behind the dryline in far western North Dakota where
winds would turn westerly. Lows tonight will mainly be in the 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 415 AM CDT Fri Jul 16 2021

Hot temperatures are the main highlight through the long term period.

Little change in the synoptic pattern is expected from today to
Saturday, but there is higher model confidence in the presence of
mid level impulses over western and central North Dakota Saturday
afternoon. The presence of these waves combined with stronger low
level convergence over far eastern Montana will lead to a slightly
better chance of thunderstorms across the western half of the region
late Saturday afternoon through the evening. The current suite of
CAMs is offering a wide variety of solutions, ranging from
widespread convection (NSSL-WRF) to none at all (HRRR). There are
concerns with broad height rises and MLCIN, so convection may
struggle if the best mid and low level forcing are not aligned. A
similar amount of buoyancy as today is forecast for Saturday (around
1000-2000 J/kg MLCAPE), and deep layer shear is forecast to increase
closer to 30 kts in western North Dakota. So if storms do develop,
they could be strong to marginally severe. Widespread severe weather
is not expected at this time. Similar temperatures can also be
expected Saturday, with widespread highs in the 90s.

Confidence remains very high for strong upper level ridging from the
Southern Rockies to Northern High Plains through the long term
period, with the top of the ridge in the vicinity of the
international border most days. The high confidence in this pattern,
which will result in a prolonged period of well above normal
temperatures, is exhibited by long stretches of NAEFS and ECMWF
ensemble upper and mid level heights and temperatures at least at
the 99th percentile. In fact, 200 mb heights in the ECMWF ensemble
are showing regional climatological maxima from Sunday through next
Saturday! While there is some growing spread in NBM temperature
guidance next week, the 25th percentile is consistently in the lower
to mid 90s south of Highway 2 through Thursday. It is likely that at
least a day or two next week will see widespread highs above 100,
but predictability is not high enough to pinpoint which days this
far out. One potential limiting factor on this upcoming heat wave
could be smoke aloft, which carries essentially zero predictability
at this time range. But even if thick smoke aloft moves over the
area, highs would likely be closer to the NBM 25th percentile which
is still at least 5 to 10 degrees above normal. Another factor in
next week's heat could be the amount of low level moisture. Higher
dewpoints would likely keep temperatures slightly cooler, but could
still result in similar heat indices. The current forecast maintains
daily maximum heat index values in the 90s.

While there may be opportunities for shortwaves rounding the ridge,
most of the long term period is expected to remain dry. Ensemble
guidance currently shows very low confidence in any given chance of
thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 617 AM CDT Fri Jul 16 2021

Thunderstorms will impact KMOT through 13Z. MVFR to IFR visibility
and small hail are possible. At KJMS, fog/smoke/haze will cause
MVFR visibility restrictions through mid warning. Aside from the
aforementioned, VFR conditions are likely through the forecast
period, with south-southeast winds around 10-15 kts. Widely
scattered showers and thunderstorms cannot be ruled out across
western and central North Dakota through this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Jul 16, 5:35 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
635 AM CDT Fri Jul 16 2021

NDZ001-009-017-031-032-040-043-171145-
Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman-
635 AM CDT Fri Jul 16 2021 /535 AM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and
tonight. Severe weather is not expected, but the strongest storms
could produce small hail and gusty winds.

Near critical fire weather conditions are possible this afternoon
and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-010>013-018>022-033>035-041-042-044>046-171145-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-
Hettinger-Grant-Adams-Sioux-Emmons-
635 AM CDT Fri Jul 16 2021 /535 AM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and
tonight. Severe weather is not expected, but the strongest storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-036-037-047-048-050-051-171145-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
635 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Jul 16, 4:12 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
512 AM CDT Fri Jul 16 2021

NDZ003-011-161045-
Ward ND-Renville ND-
512 AM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND
SOUTHWESTERN RENVILLE COUNTIES UNTIL 545 AM CDT...

At 512 AM CDT, a strong thunderstorm was located 6 miles northwest of
Greene, or 13 miles west of Mohall, moving east at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mohall, Greene, Tolley and Grano.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4879 10149 4872 10149 4872 10145 4853 10152
      4864 10194 4882 10189
TIME...MOT...LOC 1012Z 282DEG 15KT 4872 10181

HEINERT

The radar

The Minot AFB radar (KMBX), 37 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ward

When
July 16, 6:42 AM CST to 6:45 AM CST
Where
Ward County, 1.15 mi SW of Minot
Measured
1 in hail
Reported by
Public
Coordinates
48.220, -101.300

Thunderstorm Wind, Burleigh

When
July 16, 11:23 AM CST to 11:26 AM CST
Where
Burleigh County, 2.51 mi NE of Sterling
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -100.250

Thunderstorm Wind, Burleigh

When
July 16, 11:30 AM CST to 11:34 AM CST
Where
Burleigh County, 1.98 mi NE of Sterling
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
46.840, -100.250

Several semi-trailers were turned over by thunderstorm wind gusts near Sterling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973918, 973919, 973920.